Pennsylvania, 2011

Hail and Damaging Winds in Pennsylvania, May 26, 2011

May 26, 2011 · NWS PHI · 16 events in 5 counties and zones

A lee side trough helped trigger a line of strong to severe thunderstorms that moved through Berks County, the Lehigh Valley and the Poconos during the evening of the 26th. About 25,000 homes and businesses lost power in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lee side trough helped trigger a line of strong to severe thunderstorms that moved through Berks County, the Lehigh Valley and the Poconos during the evening of the 26th. About 25,000 homes and businesses lost power in the area. All power was restored by the evening of the 28th, with the latest restoration in northern Berks County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 26, 5:55 PM EST, 11 minutes earlier.

Area forecast discussion, May 26, 5:55 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
655 PM EDT THU MAY 26 2011

.SYNOPSIS...
LOW PRESSURE WILL TRAVEL NORTHEASTWARD TONIGHT ALONG A FRONT WHICH
STRETCHED FROM THE EASTERN OHIO VALLEY THROUGH UPSTATE NEW YORK AND
THROUGH THE SAINT LAWRENCE VALLEY. OTHERWISE A WARM AND HUMID
SOUTHERLY FLOW WILL PREVAIL OVER OUR REGION TONIGHT FRIDAY AND OVER
THE WEEKEND AS THE FRONT REMAINS WEST OF OUR AREA. STRONG HIGH
PRESSURE WILL BUILD OVER OUR REGION BY EARLY NEXT WEEK. THE NEXT
COLD FRONT IS FORECAST TO APPROACH LATER WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
WARNING PROCESS HAS BEGUN FOR THE POCONOS. SUPPORT WITH REPORTS TO
THE KPHI WILL BE HELPFUL FROM ALL SOURCES.

STRONG INSTABILITY AND STRONG CAPE...COUPLED WITH PRECIPITABLE
WATERS OF AN INCH TO AN INCH AND A HALF BUT ONLY MODEST FORCING
FOR STORM-SCALE ASCENT...OUGHT TO LEAD TO SCATTERED BUT STRONG
THUNDERSTORMS OVER OUR NORTHWESTERN ZONES LATER THIS AFTERNOON AND
THIS EVENING. ENHANCED WORDING FOR GUSTY WINDS AND SMALL HAIL WERE
ALREADY IN THE GRIDS FOR THESE AREAS. A TORNADO WATCH EXISTS JUST
TO THE WEST AND NORTHWEST OF OUR AREA THIS AFTERNOON AND EVENING.

OTHERWISE...THE HIGH LOW LEVEL HUMIDITY WAS TRANSLATING TO
PERSISTENT STRATUS AND FOG ALONG THE IMMEDIATE NORTHERN NEW JERSEY
COAST AND THE COASTAL WATERS. THIS WAS TRYING TO ERODE
NORTHWARD...AND MAY IN FACT CLEAR THE LAND AREAS DURING THE REST OF
THIS AFTERNOON...BUT IS LIKELY TO STAY OVER THE COASTAL WATERS
TONIGHT BEFORE POSSIBLY BUILDING BACK TO THE WEST AND SOUTH TO MANY
COASTAL LOCATIONS AS THE STRONG LAND-SEA TEMPERATURE CONTRAST HELPS
ADVECT THIS FOG ONSHORE. HOWEVER...CONFIDENCE ON THIS IS NOT VERY
HIGH AT THIS TIME THAT A REPEAT OF TODAY/S FOG WILL OCCUR. AREAS OF
FOG WERE INSERTED INTO THE GRIDS TO COVER THIS...BUT VISIBILITIES
WERE NOT BROUGHT DOWN TO 1/4 MILE YET AS THE DENSEST FOG MAY BE JUST
OFF THE SURFACE.

BESIDES THOSE ISSUES...MID TO HIGH CLOUDS WILL BE SCATTERED TO
BROKEN AROUND THE AREA TONIGHT...WITH A GENERAL BLEND OF MOS
GUIDANCE USED FOR MINIMUMS IN THIS WARM AND MUGGY AIRMASS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A VORTICITY TROUGH MOVING EASTWARD ACROSS OUR AREA AND INCREASED MID
LEVEL RELATIVE HUMIDITIES AND CAPES FOR LATER FRIDAY INDICATE THAT
THE EASTERN EDGE OF AFTERNOON CONVECTION COULD BE SLIGHTLY FURTHER
EAST AND SOUTH OF THIS AFTERNOONS ACTIVITY. ENHANCED WORDING FOR
GUSTY WINDS AND SMALL HAIL WAS INSERTED FOR FRIDAY AFTERNOON FOR
SOMEWHAT MORE OF OUR NORTHWESTERN ZONES...WHICH CORRELATES WITH
SPC/S DAY TWO SLIGHT RISK OUTLOOK. OTHERWISE ADDITIONAL CLOUDS FROM
UPSTREAM CONVECTION AS WELL AS ADDED CUMULUS MAY LIMIT THE HIGHS
FRIDAY TO NEAR OR SLIGHTLY LESS THAN THIS AFTERNOONS MAXIMUMS. THE
SLIGHTLY WARMER NAM MOS WAS FAVORED.

NORTHWESTERN CONVECTION SHOULD FADE FRIDAY EVENING AS DIURNAL
FORCING WANES AND THE PASSAGE OF THE VORTICITY MAXIMUM CAUSES STORMS
TO WEAKEN. ANOTHER ROUND OF MAINLY AFTERNOON AND EVENING CONVECTION
IS EXPECTED TO GENERATE SCATTERED COVERAGE FOR MOST OF OUR REGION
SATURDAY...BUT AS HIGH PRESSURE BUILDS ESPECIALLY OVER EASTERN
SECTIONS SUNDAY...CONVECTION WILL BE LIMITED AGAIN TO OUR
NORTHWESTERN ZONES.

ABOVE NORMAL TEMPERATURES WILL PERSIST AND SHOULD EVEN BUILD OVER
THE WEEKEND...GIVEN THE BUILDING UPPER HIGH. MOS GUIDANCE SEEMED
REASONABLE...EXCEPT WAS BOOSTED A BIT FOR SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS THE MEMORIAL DAY WEEKEND PROGRESSES...THE VERY WARM SPELL THAT
BEGAN THE 24TH WILL BE CONTINUING AND PROBABLY CULMINATING IN 2 TO 4
DAYS OF 90 OR HIGHER HEAT HERE IN PARTS OF OUR CWA. THE 90 DEGREES
WILL BE FOCUSED ON THE MONDAY-WEDNESDAY TIME FRAME...POSSIBLY
LINGERING INTO THURSDAY IN THE SOUTHERN PART OF OUR CWA FROM
VICINITY OF KPHL SOUTHWARD.

THE INGREDIENTS FOR THE FIRST HEAT WAVE OF THE SUMMER APPEAR TO BE
FALLING INTO PLACE. A BROAD SW FLOW ALOFT OVER MUCH OF THE U.S. WILL
HELP BUILD H5 HEIGHTS ACROSS THE SOUTHEASTERN STATES. THIS RIDGE
WILL PUSH UP INTO THE MIDDLE ATLANTIC AND NORTHEAST BY MONDAY AND
HOLD INTO WEDNESDAY.

SO TEMPERATURES WILL BE WELL ABOVE NORMAL THROUGH THE PERIOD EXCEPT
MAYBE NEXT THURSDAY.

OFFICIALLY A HEAT WAVE IS THREE CONSECUTIVE DAYS OF 90 OR HIGHER MAX
TEMPERATURES.

CALENDAR DAY AVERAGES NEXT MON-WED WILL BE 10 TO 15 DEGREES ABOVE
NORMAL...AND MORE LIKE WHAT WE WOULD HAVE IN JULY...RATHER THAN LATE
MAY.

OUR APPARENT TEMPS WHICH PEAKED GENERALLY IN THE LOW-MID 90S
TODAY MAY RISE INTO THE UPPER 90S - FOR A COUPLE OF HOURS DURING
THE EARLY AFTN NEXT WEEK.. MON-WED ..WHICH MAY NEED AN EARLY SEASON
HEAT ADVISORY. HOURLY TEMPS/DEWPOINTS MAY NEED TO BE SHIFTED
WARMER FOR PORTIONS OF THE MON-WED PERIOD OF NEXT WEEK WHICH WAS
GRIDDED CONSERVATIVELY. PRIOR TO JUNE 16 OUR POLICY IS TO ISSUE
HEAT ADVISORIES FOR HI OF 96 OR HIGHER.

MODELS INCLUDING THE 12Z/26 GEFS/UKMET/ECMWF ARE DIVERGING SOMEWHAT
ON THE MID WEEK SOLUTION AND SO THERE IS SOME UNCERTAINTY DEVELOPING
REGARDING THE PASSAGE OF A SIGNIFICANT COOL FRONT LATER NEXT WEEK
BUT OVERALL...FOR US HERE IN THE MID ATLC IT LOOKS LIKE THE HEAT
WONT BREAK UNTIL THURSDAY.

AFTER ALL THE RAIN OF THE FIRST 3 WEEKS OF THE THE MONTH A GENERALLY
LENGTHY DRY SPELL IS UNFOLDING WITH CONVECTION IF ANY...SEEMINGLY
RELEGATED TO THE NW EDGE OF OUR FCST AREA...IF ANY.

TEMPS FOR THE MONTH ARE GOING TO AVERAGE ABOVE  TO WELL ABOVE
NORMAL...NOW AVERAGING AROUND 2 DEGS ABOVE NORMAL FOR THE FIRST 25
DAYS AND THESE DEPARTURES ON THE POSITIVE SIDE WILL INCREASE THE
REST OF THE MONTH.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TONIGHT...VFR INTO THE PREDAWN HOURS. EARLY EVENING CONVECTION
GRAZING THE POCONOS TO VCNTY KRDG AND KABE BETWEEN NOW AND 04Z.
MVFR FOG AT THE NON-URBAN SITES TOWARD DAYBREAK.

FRIDAY...VFR CONDITIONS. A BIT OF SOUTHERLY GUSTINESS AT SOME
SITES CAN BE EXPECTED DURING THE AFTERNOON HOURS, BUT NOTHING THAT
SIGNIFICANTLY EXCEEDS 20 KNOTS.

OUTLOOK...
HIGH PRESSURE OVER THE WESTERN NORTH ATLANTIC WILL CONTINUE TO
INFLUENCE OUR REGION THROUGH THE HOLIDAY WEEKEND. AS A RESULT, THE
FLOW WILL BE OUT OF THE SOUTH. WITH HUMID AIR IN PLACE, LATE NIGHT
AND EARLY MORNING VISIBILITY RESTRICTIONS ARE POSSIBLE EACH DAY.

WITH A FRONTAL BOUNDARY TO OUR WEST AND NORTHWEST ON FRIDAY AND
SATURDAY THERE A IS CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS AT KRDG AND KABE ON FRIDAY, AND AT KRDG, KABE, KTTN,
KPNE, KPHL AND KILG ON SATURDAY.

&&

.MARINE...
NO HEADLINES FORESEEN THRU AT LEAST FRI"DAY".

HIGH PRESSURE OFF THE COAST WILL MAINTAIN A SOUTHERLY FLOW THAT IS
EXPECTED TO WAX AND WANE BELOW THE ADVISORY CRITERION THROUGH THE
HOLIDAY WEEKEND. WE ARE STILL FORECASTING WAVES ON OUR OCEAN WATERS
TO BE MOSTLY IN THE 3 TO 4 FEET RANGE, WITH THE CAVEAT THAT THEY MAY
APPROACH 5 FEET ON FRIDAY NIGHT INTO SATURDAY IN THE PERSISTENT
SOUTHERLY FLOW. WE ARE NOT YET SUFFICIENTLY CONFIDENT ABOUT THAT TO
ISSUE AN ADVISORY. WAVES ON DELAWARE BAY ARE EXPECTED TO BE MOSTLY
IN THE 1 TO 3 FOOT RANGE THROUGH THE PERIOD.

&&

.TIDES/COASTAL FLOODING...
NO COASTAL FLOODING FORESEEN IN THIS FCST PERIOD.

CONSULTED WITH THE NCEP SDM LATE TODAY REGARDING WEB ETSS GUIDANCE
OVER 24 HRS OLD WHICH IS TIED TO THE STORAGE PROBLEM AT NCEP
INCLUDING WEB PRODUCTS FROM MDL.

ALTHOUGH TIDES UP DELAWARE BAY, THE TIDAL DELAWARE RIVER AND
CHESAPEAKE BAY WERE RUNNING AROUND A FOOT ABOVE NORMAL IN THE
SOUTHERLY FLOW, WE WOULD NEED 1.5 FEET TO REACH MINOR TIDAL
FLOODING GIVEN THE ASTRONOMICAL HIGH TIDES. WITH A SLIGHT VEERING
OF THE WINDS EXPECTED AND GIVEN THE CBOFS/DBOFS FORECASTS, WE ARE
NOT ANTICIPATING ANY TIDAL FLOODING.

&&

.CLIMATE...
FIRST 90 OR HIGHER FOR THE SEASON AT THE FOLLOWING LOCATIONS
KPHL FIRST SINCE SEPT 24 2010
KTTN FIRST SINCE SEPT 22 2010
KGED FIRST SINCE SEPT 25 2010

RERGED POSTED THIS EVENING FOR A RECORD EQUALING EVENT.

HAVE LOOKED AT POSSIBLE RECORDS FOR THE LONG TERM CLIMO SITES FOR
NEXT WEEK. ONE OR 2 MAY BE EQUALED OR EXCEEDED BUT NOT PREDICTING
THAT ATTM.

PRELIM CHECK FOR EARLY NEXT WEEK

MAY 30       MAY 31   JUNE 1
KABE 94-1987 95-1939 95-1937
KACY 96-1991 96-1991 97-1895
KPHL 97-1991 97-1991 97-1895
KILG 98-1895 96-1895 100--1895

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...DRAG 654P
SHORT TERM...
LONG TERM...DRAG
AVIATION...DELISI/DRAG 654P
MARINE...DELISI/DRAG
TIDES/COASTAL FLOODING...
CLIMATE...MEOLA/DRAG
Hazardous weather outlook, May 26, 5:32 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
632 PM EDT THU MAY 26 2011

NJZ001-007-PAZ054-055-060>062-271200-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
632 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

SOME THUNDERSTORMS THIS EVENING MAY BE STRONG AND PRODUCE GUSTY
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SOME THUNDERSTORMS FRIDAY AFTERNOON AND EVENING MAY BE STRONG TO
LOCALLY SEVERE AND PRODUCE GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-002-MDZ008-012-015-019-020-NJZ008>010-012-015>019-PAZ067>071-
271200-
NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-MORRIS-
HUNTERDON-SOMERSET-MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
632 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR EARLY SEASON HEAT ADVISORY CONDITIONS OVER
PORTIONS OF THIS AREA FOR SEVERAL HOURS DURING THE AFTERNOONS OF
MONDAY THROUGH WEDNESDAY. HEAT INDICES MAY RISE BRIEFLY INTO THE
MID OR UPPER 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-004-NJZ013-014-020>027-271200-
INLAND SUSSEX-DELAWARE BEACHES-WESTERN MONMOUTH-EASTERN MONMOUTH-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
632 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

AREAS OF FOG MAY FORM LATER TONIGHT...WITH SOME FOG LOCALLY DENSE
AND VISIBILITIES BELOW ONE HALF MILE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-271200-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
632 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

AREAS OF FOG MAY FORM LATER TONIGHT MAINLY NEAR THE COAST...WITH
SOME FOG LOCALLY DENSE AND VISIBILITIES BELOW ONE HALF MILE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 26, 4:50 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
550 PM EDT THU MAY 26 2011

PAZ054-262245-
CARBON PA-
550 PM EDT THU MAY 26 2011

...THUNDERSTORMS WILL AFFECT CARBON COUNTY...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS 20 MILES WEST OF LEHIGHTON...MOVING NORTHEAST
AT 30 MPH. THE THUNDERSTORMS WILL AFFECT WESTERN PORTIONS OF THE
COUNTY BETWEEN 6 AND 645 PM. BRIEF HEAVY RAIN AND SMALL HAIL ARE
POSSIBLE.

LAT...LON 4099 7552 4080 7588 4090 7600 4092 7599
      4095 7588 4098 7584 4101 7575 4105 7578
      4109 7578 4114 7570 4114 7569

RPW

The radar

The Binghamton radar (KBGM), 153 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Carbon

When
May 26, 6:06 PM EST to 6:10 PM EST
Where
Carbon County, Lansford to Summit Hill
Measured
3 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.830, -75.870

Large apple (about 3 inches in diameter) size hail fell in Summit Hill and Lansford. House windows were broken and cars were damaged.

Thunderstorm Wind, Berks

When
May 26, 7:45 PM EST
Where
Berks County, 1.29 mi ENE of Maiden Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.460, -75.899

A severe thunderstorm knocked down large tree limbs and damaged a power pole in Maiden Creek Township.

Thunderstorm Wind, Berks

When
May 26, 7:50 PM EST
Where
Berks County, 1.62 mi W of Albany
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
40.622, -75.901

A severe thunderstorm caused wind damage along Charcoal Road in the Kempton section of Albany Township. The side of an unused barn was torn away. Two roofs were damaged on the block and several trees and power lines were blown down. Albany Township was the last township to have power fully restored in Berks County on the 28th.

Thunderstorm Wind, Lehigh

When
May 26, 7:50 PM EST to 8:00 PM EST
Where
Lehigh County, 1.2 mi WNW of Lynnville to 0.71 mi NE of New Tripoli
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.658, -75.770

A pair of severe thunderstorms overturned a chicken coop on Sechler Road within Lynn Township. A few trees were also knocked down in the township and Pennsylvania State Route 309 was closed because of downed wires.

Thunderstorm Wind, Berks

When
May 26, 7:50 PM EST
Where
Berks County, Reading
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.350, -75.920

A severe thunderstorm knocked down large tree limbs in Reading.

Thunderstorm Wind, Berks

When
May 26, 7:55 PM EST
Where
Berks County, 0.53 mi W of Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.480, -75.780

A severe thunderstorm knocked down several trees and tree limbs just west of Lyons in Richmond Township.

Thunderstorm Wind, Lehigh

When
May 26, 7:55 PM EST
Where
Lehigh County, 1.68 mi SSW of Germansville
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.680, -75.717

A severe thunderstorm knocked down large tree limbs and wires on Pennsylvania State Route 309 at Weiss Road in Heidelberg Township.

Thunderstorm Wind, Berks

When
May 26, 8:00 PM EST
Where
Berks County, Topton
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.500, -75.700

A Skywarn spotter measured a wind gust of 61 mph during a severe thunderstorm in Topton.

Thunderstorm Wind, Carbon

When
May 26, 8:03 PM EST
Where
Carbon County, 21.65 mi NNE of Stony Run
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.881, -75.591

A Skywarn spotter measured a wind gust of 62 mph during a severe thunderstorm in Towamensing Township.

Thunderstorm Wind, Carbon

When
May 26, 8:05 PM EST
Where
Carbon County, 0.74 mi W of Lehigh Gap
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.802, -75.614

A severe thunderstorm knocked down numerous trees in Palmerton. One person was unharmed, but entrapped within a vehicle. In all about 1,050 homes and businesses lost power in Carbon County.

Thunderstorm Wind, Lehigh

When
May 26, 8:05 PM EST
Where
Lehigh County, 0.86 mi WNW of Balliettsville
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.683, -75.586

A severe thunderstorm knocked down a few trees in North Whitehall Township that blocked Mauch Chunk Road.

Hail, Northampton

When
May 26, 8:10 PM EST
Where
Northampton County, 0.6 mi ESE of Edgemont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.777, -75.539

Quarter size hail fell in Lehigh Township.

Thunderstorm Wind, Lehigh

When
May 26, 8:15 PM EST to 8:20 PM EST
Where
Lehigh County, 0.89 mi S of Coplay to 1.11 mi W of East Penn Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.657, -75.499

A line of severe thunderstorms knocked down a few trees in Whitehall Township and Allentown. About 1,000 homes and businesses lost power throughout Lehigh County.

Thunderstorm Wind, Monroe

When
May 26, 8:16 PM EST to 8:21 PM EST
Where
Monroe County, Brodheadsville to Scot Run
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.920, -75.380

A line of severe thunderstorms knocked down several trees, large tree limbs and wires in central Monroe County in Chestnuthill, Jackson and Pocono Townships.

Thunderstorm Wind, Monroe

When
May 26, 8:19 PM EST
Where
Monroe County, 0.6 mi NW of Mt Pocono Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.135, -75.379

A wind gust to 60 mph was measured at the Poconos Mountain Municipal Airport. Downed trees and wires in Monroe County caused about 5,800 homes and businesses to lose power.

Thunderstorm Wind, Northampton

When
May 26, 8:20 PM EST
Where
Northampton County, Bethlehem
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.630, -75.380

A severe thunderstorm knocked down several trees in Bethlehem. About 200 homes and businesses lost power.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311431, 311432, 311430, 311450, 313236, 311444, 311550, 311445, 311437, 311435, 311549, 311455, 311552, 311457, 311456, 311556.